Alert archive / California / Red Flag Warnings in 2018
Red Flag Warning 3, NWS Los Angeles, CA
NWS Los Angeles, CA issued this red flag warning at Feb 9, 2018, 10:00 AM PST for Los Angeles County, California. It took effect at Feb 10, 2018, 10:00 PM PST. It was in force for 20 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 9, 2018, 10:00 AM PST (18:00 UTC)
- In effect from
- Feb 10, 2018, 10:00 PM PST
- Expired
- Feb 11, 2018, 6:00 PM PST
- In force
- 20 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 10, 11:53 PM PST | NON-TSTM WND GST 59 | Chilao, CA | MESONET STATION CHOC1, CHILAO AT 5450 FT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 6.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3173 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027 WWUS86 KLOX 091800 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 1000 AM PST Fri Feb 9 2018 ...RED FLAG WARNING IN EFFECT FROM 10 PM SATURDAY TO 6 PM PST SUNDAY FOR GUSTY NORTHEAST WINDS AND LOW HUMIDITIES ACROSS MOUNTAINS AND MOST VALLEYS OF LOS ANGELES AND VENTURA COUNTIES... .A low pressure system will drop across the Great Basin and central Rockies on Saturday bringing a very dry and cool air mass into southwest California. A moderate to strong Santa Ana will develop rapidly Saturday night and continue through Sunday afternoon. Minimum humidities will lower into the teens Saturday night and then become widespread single digits on Sunday. Winds will peak Sunday morning with gusts of 50-60 mph in the Los Angeles and Ventura County Mountains and gusts 35-45 mph in the valleys expected. This is a short-lived wind event but rather intense in combination with the rapidly falling humidities. Winds will decrease late Sunday afternoon into the evening hours but humidities will remain critically low with improvement occuring overnight into Monday morning. CAZ246-253-254-100200- /O.UPG.KLOX.FW.A.0002.180211T0600Z-180211T2200Z/ /O.NEW.KLOX.FW.W.0003.180211T0600Z-180212T0200Z/ Santa Monica Mountains Recreational Area- Ventura County Mountains / Los Padres National Forest- Los Angeles County Mountains / Angeles National Forest- 1000 AM PST Fri Feb 9 2018 ...RED FLAG WARNING IN EFFECT FROM 10 PM SATURDAY TO 6 PM PST SUNDAY FOR GUSTY NORTHEAST WIND AND LOW RELATIVE HUMIDITY FOR THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS INCLUDING THE SANTA MONICA MOUNTAINS... The National Weather Service in Los Angeles/Oxnard has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 10 PM Saturday to 6 PM PST Sunday. The Fire Weather Watch is no longer in effect. * Winds...Northeast 25 to 35 mph with gusts of 50 to 60 mph. * Relative Humidity...15-25 percent Saturday night lowering to 8-15 percent on Sunday. * Impacts...The combination of strong winds, low humidity, and dry fuels will bring critical fire weather conditions. Any new fire ignitions will have the potential for large growth with rapid fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ CAZ244-245-288-547-100200- /O.UPG.KLOX.FW.A.0002.180211T0600Z-180211T2200Z/ /O.NEW.KLOX.FW.W.0003.180211T0600Z-180212T0200Z/ Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Clarita Valley-Los Angeles County San Fernando Valley- 1000 AM PST Fri Feb 9 2018 ...RED FLAG WARNING IN EFFECT FROM 10 PM SATURDAY TO 6 PM PST SUNDAY FOR GUSTY NORTHEAST WIND AND LOW RELATIVE HUMIDITY FOR MOST OF THE LOS ANGELES AND VENTURA COUNTY VALLEYS... The National Weather Service in Los Angeles/Oxnard has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 10 PM Saturday to 6 PM PST Sunday. The Fire Weather Watch is no longer in effect. * Winds...Northeast 15 to 30 mph with gusts up to 45 mph. * Relative Humidity...15-30 percent Saturday night lowering to 5-12 percent Sunday. * Impacts...The combination of strong winds, low humidity, and dry fuels will bring critical fire weather conditions. Any new fire ignitions will have the potential for large growth with rapid fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
5 follow-up statements
903 WWUS86 KLOX 092243 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 243 PM PST Fri Feb 9 2018 ...RED FLAG WARNING IN EFFECT FROM 10 PM SATURDAY TO 6 PM PST SUNDAY FOR GUSTY NORTHEAST WINDS AND LOW HUMIDITIES ACROSS MOUNTAINS AND MOST VALLEYS OF LOS ANGELES AND VENTURA COUNTIES... .High pressure will build over the Great Basin on Saturday bringing a very dry and cool air mass into southwest California. A moderate to strong Santa Ana will develop rapidly Saturday night and continue through early Sunday afternoon. Minimum humidities will lower into 15 to 25 percent range Saturday night and then become widespread single digits on Sunday across the valleys and mountains of Los Angeles and Ventura Counties. Winds will peak Sunday morning with gusts of 50-60 mph in the mountains and gusts 35-45 mph in the valleys expected. This is a short-lived wind event but rather intense in combination with the rapidly falling humidities and critically dry fuels. Winds will decrease late Sunday afternoon into the evening hours but humidities will remain critically low with improvement occuring overnight into Monday morning. There will be a chance of showers by Monday afternoon. CAZ246-253-254-101800- /O.CON.KLOX.FW.W.0003.180211T0600Z-180212T0200Z/ Santa Monica Mountains Recreational Area- Ventura County Mountains / Los Padres National Forest- Los Angeles County Mountains / Angeles National Forest- 243 PM PST Fri Feb 9 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 PM SATURDAY TO 6 PM PST SUNDAY FOR GUSTY NORTHEAST WIND AND LOW RELATIVE HUMIDITY FOR THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS INCLUDING THE SANTA MONICA MOUNTAINS... * Winds...Northeast 25 to 35 mph with gusts of 50 to 60 mph. * Relative Humidity...15-25 percent Saturday night lowering to 8-15 percent on Sunday. * Impacts...The combination of strong winds, low humidity, and dry fuels will bring critical fire weather conditions. Any new fire ignitions will have the potential for large growth with rapid fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ CAZ244-245-288-547-101800- /O.CON.KLOX.FW.W.0003.180211T0600Z-180212T0200Z/ Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Clarita Valley-Los Angeles County San Fernando Valley- 243 PM PST Fri Feb 9 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 PM SATURDAY TO 6 PM PST SUNDAY FOR GUSTY NORTHEAST WIND AND LOW RELATIVE HUMIDITY FOR MOST OF THE LOS ANGELES AND VENTURA COUNTY VALLEYS... * Winds...Northeast 15 to 30 mph with gusts up to 45 mph. * Relative Humidity...15-30 percent Saturday night lowering to 5-12 percent on Sunday. * Impacts...The combination of strong winds, low humidity, and dry fuels will bring critical fire weather conditions. Any new fire ignitions will have the potential for large growth with rapid fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Boldt
004 WWUS86 KLOX 101750 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 950 AM PST Sat Feb 10 2018 ...RED FLAG WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM PST SUNDAY FOR GUSTY NORTHEAST WINDS AND LOW HUMIDITIES ACROSS MOUNTAINS AND MOST VALLEYS OF LOS ANGELES AND VENTURA COUNTIES... .Surface high pressure will build over the Great Basin tonight bringing a very dry and cool air mass into southwest California. A moderate to strong Santa Ana will develop rapidly overnight into Sunday morning, diminishing some by early Sunday afternoon. Minimum humidities will lower into 15 to 25 percent range overnight and then become widespread single digits on Sunday across the valleys and mountains of Los Angeles and Ventura Counties. Winds will peak late tonight into Sunday morning with gusts of 50-60 mph in the mountains and gusts 35-45 mph in the valleys expected. This is a short-lived wind event but rather intense in combination with the rapidly falling humidities and critically dry fuels. Winds will reverse quickly to onshore in most areas by late Sunday afternoon and evening with humidities improving later Sunday night as the marine layer influence redevelops. There will be a chance of showers by Monday afternoon. CAZ246-253-254-110000- /O.CON.KLOX.FW.W.0003.180211T0600Z-180212T0200Z/ Santa Monica Mountains Recreational Area- Ventura County Mountains / Los Padres National Forest- Los Angeles County Mountains / Angeles National Forest- 950 AM PST Sat Feb 10 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 6 PM PST SUNDAY FOR GUSTY NORTHEAST WINDS AND LOW RELATIVE HUMIDITY FOR THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS INCLUDING THE SANTA MONICA MOUNTAINS... * Winds...Northeast 25 to 40 mph with gusts of 50 to 60 mph. * Relative Humidity...15-25 percent tonight lowering to 8-15 percent on Sunday. * Impacts...The combination of strong winds, low humidity, and dry fuels will bring critical fire weather conditions. Any new fire ignitions will have the potential for large growth with rapid fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ CAZ244-245-288-547-110000- /O.CON.KLOX.FW.W.0003.180211T0600Z-180212T0200Z/ Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Clarita Valley-Los Angeles County San Fernando Valley- 950 AM PST Sat Feb 10 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 6 PM PST SUNDAY FOR GUSTY NORTHEAST WINDS AND LOW RELATIVE HUMIDITY FOR MOST OF THE LOS ANGELES AND VENTURA COUNTY VALLEYS... * Winds...Northeast 15 to 30 mph with gusts up to 45 mph. Isolated gusts over 50 mph possible in the hills of eastern Ventura county. * Relative Humidity...15-25 percent overnight lowering to 5-12 percent on Sunday. * Impacts...The combination of strong winds, low humidity, and dry fuels will bring critical fire weather conditions. Any new fire ignitions will have the potential for large growth with rapid fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Gomberg/Boldt
111 WWUS86 KLOX 102315 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 315 PM PST Sat Feb 10 2018 ...RED FLAG WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM PST SUNDAY FOR GUSTY NORTHEAST WINDS AND LOW HUMIDITIES ACROSS MOUNTAINS AND MOST VALLEYS OF LOS ANGELES AND VENTURA COUNTIES... .Surface high pressure will build over the Great Basin tonight bringing a very dry and cool air mass into southwest California. A moderate to strong Santa Ana will develop rapidly overnight into Sunday morning, diminishing by early Sunday afternoon. Humidities will lower to 10 to 20 percent range overnight and then become widespread single digits on Sunday across the valleys and mountains of Los Angeles and Ventura Counties. Winds will peak late tonight into Sunday morning with gusts of 50-60 mph in the mountains and gusts 35-45 mph in the valleys expected. This is a short-lived wind event but rather intense in combination with the rapidly falling humidities and critically dry fuels. Winds will reverse quickly to onshore in most areas by late Sunday afternoon and evening with humidities improving later Sunday night as the onshore and marine layer depth increases. Elevated fire danger may continue into Sunday evening across the Los Angeles county mountains and Antelope Valley as lingering dry air combine with the increasing onshore winds. There will be a chance of showers across the region Monday through Thursday. CAZ246-253-254-111800- /O.CON.KLOX.FW.W.0003.180211T0600Z-180212T0200Z/ Santa Monica Mountains Recreational Area- Ventura County Mountains / Los Padres National Forest- Los Angeles County Mountains / Angeles National Forest- 315 PM PST Sat Feb 10 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 6 PM PST SUNDAY FOR GUSTY NORTHEAST WINDS AND LOW RELATIVE HUMIDITY FOR THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS INCLUDING THE SANTA MONICA MOUNTAINS... * Winds...Northeast 25 to 40 mph with gusts of 50 to 60 mph. Winds diminishing Sunday afternoon and becoming onshore by late Sunday afternoon. Strengthening onshore winds expected Sunday night. * Relative Humidity...10-20 percent overnight lowering to 8- 15 percent on Sunday. * Impacts...The combination of strong winds, low humidity, and dry fuels will bring critical fire weather conditions. Any new fire ignitions will have the potential for large growth with rapid fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ CAZ244-245-288-547-111800- /O.CON.KLOX.FW.W.0003.180211T0600Z-180212T0200Z/ Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Clarita Valley-Los Angeles County San Fernando Valley- 315 PM PST Sat Feb 10 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 6 PM PST SUNDAY FOR GUSTY NORTHEAST WINDS AND LOW RELATIVE HUMIDITY FOR MOST OF THE LOS ANGELES AND VENTURA COUNTY VALLEYS... * Winds...Northeast 15 to 30 mph with gusts up to 45 mph. Isolated gusts over 50 mph possible in the hills of eastern Ventura county. Winds diminishing Sunday afternoon and becoming onshore by late Sunday afternoon. * Relative Humidity...10-20 percent overnight lowering to 5-12 percent on Sunday. * Impacts...The combination of strong winds, low humidity, and dry fuels will bring critical fire weather conditions. Any new fire ignitions will have the potential for large growth with rapid fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Gomberg
151 WWUS86 KLOX 111806 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 1006 AM PST Sun Feb 11 2018 ...RED FLAG WARNING IN EFFECT UNTIL THIS EVENING TO 6 PM PST SUNDAY FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS MOUNTAINS AND MOST VALLEYS OF LOS ANGELES AND VENTURA COUNTIES... .Gusty northeast winds of up to 40 mph in the valleys and 50 mph in the mountains will continue to diminish through early this afternoon. However, winds will quickly reverse to onshore in most areas by late Sunday afternoon or early evening. Onshore wind gusts will generally be between 20 and 30 mph through early evening. Very dry conditions will linger initially with widespread humidites between 5 and 15 percent, bringing continued critical fire danger especially for interior wind prone valleys and the Los Angeles and Ventura Mountains. Humidities will improve late this afternoon through tonight as the onshore and marine layer depth increases. Elevated fire danger will likely continue into Sunday evening across higher elevations of the Los Angeles county mountains into the Antelope Valley as lingering dry air combines with the increasingly gusty onshore winds. There will be a chance of showers across the region Monday through Wednesday or Thursday. CAZ246-253-254-120200- /O.CON.KLOX.FW.W.0003.000000T0000Z-180212T0200Z/ Santa Monica Mountains Recreational Area- Ventura County Mountains / Los Padres National Forest- Los Angeles County Mountains / Angeles National Forest- 1006 AM PST Sun Feb 11 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING FOR GUSTY NORTHEAST WINDS AND LOW RELATIVE HUMIDITY FOR THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS INCLUDING THE SANTA MONICA MOUNTAINS... * Winds...Northeast 15 to 30 mph with gusts up to 45 mph in the morning becoming west to southwest 10 to 20 mph with gusts to 30 mph in the late afternoon. * Relative Humidity...6 to 12 percent through late this afternoon or early this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ CAZ244-245-288-547-120200- /O.CON.KLOX.FW.W.0003.000000T0000Z-180212T0200Z/ Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Clarita Valley-Los Angeles County San Fernando Valley- 1006 AM PST Sun Feb 11 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING FOR GUSTY NORTHEAST WINDS AND LOW RELATIVE HUMIDITY FOR MOST OF THE LOS ANGELES AND VENTURA COUNTY VALLEYS... * Winds...Northeast 10 to 20 mph with gusts up to 35 mph in the morning becoming west to southwest 10 to 20 mph with local gusts to 30 mph in the afternoon. * Relative Humidity...As low as 5 to 12 percent through mid to late this afternoon. * Impacts...The combination of strong winds, low humidity, and dry fuels will bring critical fire weather conditions. Any new fire ignitions will have the potential for large growth with rapid fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
444 WWUS86 KLOX 120203 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 603 PM PST Sun Feb 11 2018 ...RED FLAG WARNING HAS EXPIRED FOR LOS ANGELES AND VENTURA COUNTIES... CAZ244>246-253-254-288-547-120315- /O.EXP.KLOX.FW.W.0003.000000T0000Z-180212T0200Z/ Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Monica Mountains Recreational Area- Ventura County Mountains / Los Padres National Forest- Los Angeles County Mountains / Angeles National Forest- Santa Clarita Valley-Los Angeles County San Fernando Valley- 603 PM PST Sun Feb 11 2018 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR THE MOUNTAINS AND VALLEYS OF LOS ANGELES AND VENTURA COUNTIES... Strengthening onshore flow will continue to increase humidites across much of the region this evening, allowing the Red Flag Warning to expire. However strong onshore winds gusting between 40 and 55 mph coupled with lingering dry air in the Los Angeles county mountains and Antelope Valley could bring a few more hours of near critical conditions this evening. $$ Gomberg
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this red flag warning went out at Feb 9, 9:36 AM PST, 24 minutes earlier.
Area forecast discussion, Feb 9, 9:36 AM PST, 24 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
936 AM PST Fri Feb 9 2018
.SYNOPSIS...09/256 AM.
A cooling trend will begin today as ridging aloft moves away from
the area and a weak weather system brushes the area through
Saturday. A brief Santa Ana weather pattern will setup for Sunday
and bring warmer temperatures to the region, then a stronger and
colder trough of low pressure will dig into the region for much of
next week. A cool, showery and unsettled weather pattern could
develop between Monday and Thursday.
&&
.SHORT TERM (TDY-SUN)...09/936 AM.
An eddy circulation developed overnight and has helped to generate
a shallow stratus layer that is spreading northwest through the
bight and will reach the south coast of SB County later this
morning. The LAX profiler shows profound cooling (8-12 deg) below
600 feet but less cooling aloft. This combined with the strong
onshore trends will lead to a cooler day for coastal areas and
most of the coastal valleys as well. Stratus will likely sit near
the beaches south of Pt Conception through the day and make an
early push this evening, deepening up to 1300' or so tonight as a
trough slides south out of Canada and reaching the valleys with
areas of dense fog there later tonight.
Saturday might be a tough clearing day for the coast as the NAM
shows 80-100% humidity in the boundary layer through the afternoon
along with a decent onshore push. Either way temperatures will
remain in the 60s most lower elevation locations, including many
valley locations.
***From previous discussion***
As the trough brushes the area, gusty northerly winds near
advisory strength could develop on Saturday night through the
Interstate 5 Corridor. This will be a precursor to an offshore
flow pattern to develop on Sunday.
A cold air mass settling into the Great Basin behind the trough on
Saturday night will develop strong surface high pressure. An
offshore flow pattern will develop between Saturday night and
Sunday. The latest model solutions suggest KLAX-KDAG surface
pressure gradients tightening to between -5.9 and -8.1 mb. NAM-WRF
solutions are more aggressive (as usual) with the Santa Ana
developing. NAM-WRF boundary layer winds approaching 40 knots and
850 and 950 mb winds nearing 50-55 knots. 850 mb thermal packing
looks strong with this Santa Ana. At least, a wind advisory may
be needed between Saturday night and into Sunday for much of Los
Angeles and Ventura Counties. A high wind watch could be issued
later today for the mountains, if the model solutions continue to
remain consistent with the developing Santa Ana.
As the NAM-WRF is a little too aggressive in dislodging the marine
layer, the forecast keeps a mention of low clouds and fog for the
coastal areas through Saturday night. The current thinking is that
winds will likely mix down as the sun rises and mixing increases
Sunday morning.
.LONG TERM (MON-THU)...09/340 AM.
The Santa Ana and offshore flow will break down on Sunday night.
A trough of low pressure located just south of the Aleutian
Islands this morning, rotating around the semi-permanent Aleutian
Low, will move northeast into the Gulf of Alaska through
Saturday. The trough will undercut the high-amplitude ridging over
the Northeastern Pacific and phase with a piece of the Hudson Bay
Low dropping south on Saturday night. The two troughs will
consolidate into a larger trough on Sunday over the Pacific
Northwest, then dig south to near Point Conception by Tuesday
morning. The trough will bottom out near 30N and 120W on
Wednesday, or about 300 miles south-southwest of Los Angeles, then
move northeast into southwest Arizona on Thursday.
Though moisture starved initially on Sunday, the trough will
start to pickup moisture between Monday and Tuesday as it crosses
into the Pacific Ocean. Confidence continues to grow for a cool
and showery weather pattern between Monday and Thursday. Snow
levels could drop to between 3500 and 4500 feet as 700 mb
temperatures are progged to drop to -8 degrees Celsius. While
some uncertainty still exists, isolated thunderstorms cannot be
ruled out with this storm system. The air mass is cold enough
aloft for thunderstorm activity. PoPs have been nudged up as MOS
guidance values continue to suggest at least a chance of showers
for areas south of Point Conception. Much detail will be added in
as we get closer, but there are a range of possibility still in
play with this system, including a 'wet' Santa Ana, or the
potential upslope precipitation for the interior slopes of the
mountains and possibly snow for the Antelope Valley. At this time,
rainfall amounts look to range around a quarter to a half inch,
with local amounts up to one inch. This could change much if the
trajectory of the trough changes.
&&
.AVIATION...09/1115Z.
At 1030Z, there was a surface-based inversion at KLAX. The top of
the inversion was 2200 feet with a temperature of 23 degrees
Celsius.
Overall, moderate to high confidence in 12Z TAF package. VFR
conditions are anticipated for all sites through this evening
(with a 20% chance of LIFR/VLIFR 12Z-16Z for KLGB). For tonight,
moderate confidence in return of stratus/fog to coastal plain
south of Point Conception, but low confidence in timing and flight
category.
KLAX...moderate confidence in 12Z TAF. There is a 20% chance of
MVFR VSBYs 12Z-16Z. For tonight, moderate confidence in return of
stratus/fog, but low confidence in timing (+/- 4 hours of current
07Z forecast) and flight category (could range from VLIFR to IFR).
KBUR...high confidence in 12Z TAF. VFR conditions anticipated
through the period.
&&
.MARINE...09/910 AM.
80 percent chance of Small Craft Advisory (SCA) NW winds off the
Central Coast by tonight, 100 percent chance by Saturday. 30
percent chance of Gale Force winds beyond 30 miles from Morro Bay
on Saturday. Northeast winds will quickly form Saturday night
through Sunday, likely affecting inner waters south of Ventura. 70
percent chance of SCA but likely only for about 6 hours. 30
percent chance of impacting Avalon Harbor.
Dense fog will continue today south of Point Mugu, then likely
expand over most of the coastal waters south of Point Conception
tonight, but visibilities should improve Saturday morning.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Dense Fog Advisory in effect until 10 AM PST this morning for
zone 41. (See LAXNPWLOX).
Red Flag Warning in effect from 10 PM Saturday to 6 PM PST
Sunday for zones 244>246-253-254-288-547. (See LAXRFWLOX).
PZ...Small Craft Advisory in effect from 3 PM this afternoon to 3
AM PST Sunday for zones 670-673. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (SUN-THU).
Gusty Santa Ana winds could bring a period of critical fire
weather conditions and impact travel through Sunday night. A storm
system dropping in from the north could bring showers with
mountain snow down to near 4000 feet between Monday and Thursday.
Gusty winds could also develop with this storm system.
&&
PUBLIC...MW/Hall
AVIATION...RAT
MARINE...Kittell
SYNOPSIS...Hall
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 7:39 AM PST | Dense Fog Advisory | LOX | 2 hr |
Nearby
Red Flag Warnings in California, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.